Iowa, 2007

Heavy Snow in Iowa, December 31, 2007

December 31, 2007 · NWS DMX · 2 events in 2 counties and zones

S. and intensified over Missouri.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Low pressure developed over the south central U.S. and intensified over Missouri. The low tracked northeast into southern Indiana by late on the evening of the 31st. A narrow swath of heavy snow fell to the north of the low pressure track. General snow amounts of 1 to 4 inches were reported over the southeast quarter of the state. A small area of 6 to 7 inch snowfall brushed the far southeast part of the Des Moines CWA in Appanoose and Davis Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Dec 31, 5:40 AM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Dec 31, 5:40 AM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
540 AM CST MON DEC 31 2007

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...
FOG AND STRATUS HAVE AGAIN DEVELOPED OVER THE AREA TONIGHT FROM
CENTRAL AND NORTHERN IA AND STATES NORTH. WITH LITTLE CHANGE
EXPECTED THROUGH THE MORNING HOURS...WILL BE EXTENDING THE DENSE FOG
ADVISORY THROUGH 15Z. OBJECTIVE SFC ANALYSIS SHOWS WEAK LOWS OVER
MN/SD IN THE NORTHERN STREAM AND LOWS OVER KS/OK IN THE SOUTHERN
STREAM. ALOFT...PATTERN SHOWS WAVE ENERGY OVER THE PLAINS AND ALSO
OVER THE NORTHERN ROCKIES TNT. LOW OVER SOUTHERN CANADA IS EXPECTED
TO DROP SOUTH SOUTHEAST AND BE OVER IA BY TUESDAY MORNING ALONG WITH
STRONG COLD POOL AT THE SFC AND ALOFT. SFC WAVE TNT OVER KS WILL
STRENGTHEN SOME AND QG FORCING INCREASING AS IT PASSES OVER NORTHERN
MO AND SOUTHERN IA. BOTH NAM AND GFS CONTINUE TO SHOW DEF ZONE
DEVELOPING OVER THE SOUTHERN PORTION OF THE AREA. CURRENTLY LIGHT
SNOW FALLING OVER SOUTHEAST NE AND HEADING EAST. GFS A BIT STRONGER
WITH TROWAL DEVELOPMENT AS H850 LOW TRACKS ACROSS NORTHERN MO AND
CLOSES OFF NEAR BURLINGTON BY 18Z. WITH BEST DYNAMICS
SOUTH...ACCUMULATING SNOWS WILL BE LIMITED TO SOUTHERN SECTIONS AND
MAINLY ALONG THE BORDER COUNTIES WHERE 2 OR MORE INCHES OF SNOW MAY
FALL TODAY. HIGHS PROBLEMATIC TODAY AS RADIATIONAL COOLING THRU
NIGHT AND FOG HAVE LEFT REGION WITH A COLDER START THAN PROGGED.
WITH LOW TRACKING SOUTH AND LIGHT NORTH WINDS TO ARRIVE SHORTLY...
WILL LOOK FOR COLDER HIGHS TODAY IN THE TEENS AND LOWER 20S. COLD
AIR CONTINUES TO BE ADVERTISED TO COME ACROSS THE STATE IN TWO
ADVANCES...THE FIRST COOLER AIR FOLLOWING THE LOW THIS AFTERNOON AND
THEN THE ARCTIC AIR FLOWING SOUTH THIS EVENING AND INTENSIFYING
TONIGHT INTO TUESDAY. WITH FRESH SNOWFALL SOUTH...LIKELY THAT SOME
BLOWING SNOW WILL OCCUR THERE. RECENT WARMING ELSEWHERE AND
HARDENING OF SNOWPACK SFC SHOULD PRECLUDE ANY REAL ISSUES ELSEWHERE.
COLD POOL ASSOCIATED WITH THE H500/H700 LOW DROPPING OVER IA WILL BE
IN FULL FORCE BY 18Z ALREADY LEAVING THE REGION BY 00Z. VORTICITY
ASSOCIATED WITH THIS FEATURE AND 2000 FT SATURATED LAYER IN
DENDRITIC ZONE MAY BE ENOUGH FOR FLURRIES/SNOW SHOWERS TUESDAY...
ESPECIALLY EAST SECTIONS. NOT LOOKING FOR MORE THAN A DUSTING AT
WORST AS DEPTH OF MOISTURE LAYER NOT THICK ENOUGH AND TENDING TO
DECREASE WITH TIME ON TUESDAY. ADIABATIC LAPSE RATES WILL CONTINUE
TO PROMOTE STRONG MIXING OF LINEAR WIND FIELD WITH GUSTS TO 35 MPH
BY THE AFTERNOON HOURS. EXPECT WIND TO DIMINISH SLOWLY OVERNIGHT AS
INCREASING WARM AIR ADVECTION ARRIVES...ESSENTIALLY DECREASING THE
BOUNDARY LAYER AND CUTTING OFF THE MIXING PROCESS. LOWS TONIGHT WILL
BE QUITE COLD WITH NEGATIVE READINGS FAR NORTH AND NEAR 10 SOUTH.
HIGHS TUES MAKE LITTLE RECOVERY FOR THE DAY AS STRONGLY MIXED
ATMOSPHERE AND CONTINUED COOLING ALOFT LAST FOR THE BALANCE OF THE
DAY. STRONG WARM AIR ADVECTION COMMENCES TUES NIGHT ALOFT AS HIGH
BUILDS INTO THE AREA. SOME CONCERNS REMAIN REGARDING CLOUD COVER
OVER EASTERN PORTIONS OF THE FORECAST AREA...THOUGH MOST FOLKS WEST
OF HIGHWAY 63 SHOULD BE CLEAR BY 12Z WED. WITH GRADIENT DYING
OVERNIGHT...WED MORNING LOWS WILL BE QUITE COLD. AT PRESENT...
GUIDANCE LOOKS TOO WARM. LOOKING AHEAD TO THE LATTER PART OF THE
WEEK MODELS CONTINUE TO WARM AREA SIGNIFICANTLY ALOFT. LITTLE MIXING
ON THURS WILL KEEP TEMPS BELOW FREEZING MARK BUT FOR THE SW
SECTIONS. TEMPS THUR NIGHT WILL WARM FURTHER WITH POTENTIAL FOR FOG
RETURNING. FRIDAY AND WEEKEND CONTINUE TO LOOK WARMER...THOUGH FOG
MAY TEMPER THE WARM UP SOME. MODELS HAVE BACKED OFF ON EXTENT OF
WARM UP FOR SAT/SUN...THOUGH NOW THE GFS/EURO BOTH SUGGEST H850
TEMPS NEAR 8C FOR THE PM HOURS. THIS SHOULD EASILY YIELD UPPER 40S
OR LOWER 50S WEST SECTIONS IF AREA CAN ESCAPE FOG/ST DEVELOPMENT.
BOTH GFS/EURO SUGGEST POSSIBLE LIGHT -SHRA ACTIVITY SAT/SUN...THOUGH
ACTIVITY MAY BE FARTHER EAST.

&&

.AVIATION...31/12Z
AREAS OF DENSE FOG WILL REMAIN IN THE ALO/FOD/MCW VICINITIES FOR A
PORTION OF THIS MORNING WITH LIFR CEILINGS POSSIBLY PREVAILING ALL
DAY AT MCW AND ALO. VFR LINE JUST SW OF FOD NOW AND SHOULD PUSH
NORTHEAST ENOUGH TO BRING IMPROVEMENT THERE. LOW PRESSURE DEVELOPING
OVER EASTERN KANSAS WILL PRODUCE A BAND OF SNOW OVER NRN MO AND SRN
IA AND WILL AFFECT OTM LATE THIS MORNING AND EARLY THIS AFTERNOON
WHERE VISIBILITIES MAY DROP TO ONE MILE OR BELOW AT TIMES. A FEW
FLURRIES POSSIBLE AT DSM THOUGH WEDGE OF DRY AIR WILL PREVENT MUCH
REDUCTION IN VISIBILITY. POLAR BOUNDARY DROPPING SOUTH TONIGHT WILL
BRING STRONG NORTHWEST WINDS OVERNIGHT IN ADDITION TO MORE IFR
CEILINGS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...DENSE FOG ADV FOR PORTIONS OF
NORTH CENTRAL AND CENTRAL IA UNTIL 15Z ALONG AND NORTH OF
EMMETSBURG-HUMBOLDT-WEBSTER CITY-MARSHALLTOWN-TAMA LINE.

&&

AVIATION/SHORT TERM...RAD
LONG TERM...REV
Hazardous weather outlook, Dec 31, 5:23 AM CST, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
523 AM CST MON DEC 31 2007

IAZ004>007-015>017-024>028-036>039-049-050-011200-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-
BLACK HAWK-MARSHALL-TAMA-
523 AM CST MON DEC 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A DENSE FOG ADVISORY IS IN EFFECT FOR THE AREA. AREAS OF DENSE
FOG REDUCING VISIBILITY TO ONE QUARTER MILE OR LESS WILL CONTINUE
IN THE OUTLOOK AREA THIS MORNING. PLEASE REFER TO THE NATIONAL WEATHER
SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

COLD TEMPERATURES AND BRISK NORTHWEST WINDS WILL CONTINUE TUESDAY.
COLD TEMPERATURES AND A STRONG NORTHWEST WIND WILL RESULT IN WIND
CHILL VALUES OF 15 TO 20 DEGREES BELOW ZERO TUESDAY AND WEDNESDAY
MORNING. BITTERLY COLD CONDITIONS WILL CONTINUE TUESDAY NIGHT...WITH
WIND CHILL VALUES AROUND 20 DEGREES BELOW ZERO FROM TUESDAY EVENING
THROUGH EARLY WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ023-033>035-044>048-057>062-070>075-011200-
POCAHONTAS-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-GREENE-BOONE-
STORY-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-
MADISON-WARREN-MARION-MAHASKA-
523 AM CST MON DEC 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

COLD TEMPERATURES AND BRISK NORTHWEST WINDS WILL CONTINUE TUESDAY.
COLD TEMPERATURES AND A STRONG NORTHWEST WIND WILL RESULT IN WIND
CHILL VALUES OF 10 TO 15 DEGREES BELOW ZERO TUESDAY AND WEDNESDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ081>086-092>097-011200-
ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-
WAYNE-APPANOOSE-DAVIS-
523 AM CST MON DEC 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

REV

In the hours before

Local storm report, Dec 31, 8:57 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
857 AM CST MON DEC 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 AM     SNOW             LEON                    40.74N 93.75W
12/31/2007  E3.0 INCH        DECATUR            IA   DEPT OF HIGHWAYS

&&

STEACHOU

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Appanoose

When
December 31, 9:00 AM CST to 5:00 PM CST
Where
Appanoose forecast zone
Reported by
Trained Spotter
Coordinates
40.743, -92.869 (the zone’s center; the record gives no point)

Heavy Snow, Davis

When
December 31, 9:00 AM CST to 5:00 PM CST
Where
Davis forecast zone
Reported by
Trained Spotter
Coordinates
40.748, -92.410 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 64571, 64572.